Magnesium is a mineral with central importance in the normal function of your heart. It also helps form your bones and teeth, and plays a vital role in other organs throughout your body, including your kidneys and muscles. However, if you take too much magnesium, you can experience symptoms that include an irregular heartbeat, a symptom sometimes indicated by the presence of fluttering, or rapid heartbeats called palpitations.
Video of the Day
Magnesium occurs naturally in a variety of foods, including spinach, soybeans, potatoes, halibut, almonds, avocados and lentils, according to the National Institutes of Health’s Office of Dietary Supplements. It is also manufactured in supplemental forms that include magnesium carbonate, magnesium oxide, magnesium chloride, magnesium lactate and magnesium citrate. Different magnesium products carry different amounts of the mineral, and your body’s relative ability to absorb and utilize this magnesium supplement depends on the form you consume.
When taken solely from dietary sources, magnesium presents no real danger to your health, the Office of Dietary Supplements reports. However, when taken in large amounts in supplemental form, the mineral can produce toxic effects that include not only heartbeat irregularities, but also breathing difficulties, nausea, diarrhea, dangerously low blood pressure, muscle weakness and loss of appetite. Adults and children over the age of 9 have a maximum safe daily magnesium intake level of 350 mg. Children ages of 4 to 8 have a maximum safe daily intake of 110 mg, while children ages 1 to 3 have a maximum safe intake of 65 mg. Safe magnesium intake for infants has not been established.
In addition to rapid or fluttering heartbeat, the Mayo Clinic lists potential symptoms of heart palpitations, including skipped heartbeats and heartbeats that produce an abnormally distinct pumping sensation. Depending on your circumstances, palpitations may manifest in your chest, neck or throat. You can develop palpitations whether you are resting or involved in physical activities. If you are resting, you can develop palpitations regardless of your current body position.
Palpitations and Magnesium
In most cases, heart palpitations are medically harmless, the Mayo Clinic reports. However, palpitations can sometimes indicate the presence of deeper heart problems, including heartbeat irregularities and unusually fast or slow heartbeat. Seek immediate medical attention for heart palpitations if they happen in combination with symptoms such as fainting, chest pain or discomfort, shortness of breath or dizziness. If you experience heart palpitations while taking a magnesium supplement, ask your doctor if they could be related to magnesium consumption.
If you have too little magnesium in your system, you can also develop heartbeat irregularities and other symptoms similar to those found in magnesium overdose, the Office of Dietary Supplements notes. If you have kidney failure, you have an increased risk for a toxic reaction to magnesium supplements. You can also develop a toxic reaction if you take large doses of antacids or laxatives that contain magnesium. Consult your doctor for advice on these products.